[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.130.145. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Observation
Feb 13, 2012

Fatalities and Severe Metabolic Disorders Associated With the Use of Sodium Phosphate EnemasA Single Center's Experience

Author Affiliations

Author Affiliations: Departments of Nephrology and Hypertension (Drs Ori, Rozen-Zvi, Chagnac, Herman, Zingerman, Gafter, and Korzets) and Diagnostic Radiology (Dr Atar) Rabin Medical Center, Hasharon Hospital, Petah-Tikva, Israel; and Sackler Medical School, Tel-Aviv University (Drs Ori, Rozen-Zvi, Chagnac, Herman, Zingerman, Atar, Gafter, and Korzets).

Arch Intern Med. 2012;172(3):263-265. doi:10.1001/archinternmed.2011.694
Abstract

We report our experience with severe complications of sodium phosphate enemas. Eleven elderly patients received Fleet enemas for constipation. Three patients received 500 to 798 mL, and 8 received a standard 250-mL dose. Most presented within 24 hours with hypotension and volume depletion, extreme hyperphosphatemia (phosphorus level, 5.3-45.0 mg/dL), and severe hypocalcemia (calcium level, 2.0-8.7 mg/dL). Hypernatremia and hypokalemia were seen in most patients. Acute renal failure was present in all patients. Two patients required urgent hemodialysis. Five patients died (45%). One patient was autopsied. Calcium-phosphate deposition within the renal tubular lumens was found. Following an educational campaign, the use of Fleet enemas was reduced in our hospital by 96%. Sodium phosphate enemas, even in standard doses, may lead to severe metabolic disorders associated with a high mortality and morbidity. Their use should be limited to low-risk patients only.

×